Insomnia Drug Linked to Doubling of ED Visits

The headline above is from an August 15, 2014, article in Medscape Multispecialty. The article is based on research released on August 7, 2014, from the Substance Abuse & Mental Health Services Administration. The report showed that overmedicating with insomnia medication has caused a doubling of emergency department visits among the elderly.

The report titled, “Emergency Department Visits Attributed to Overmedication That Involved the Insomnia Medication Zolpidem” showed that from the years 2005 to 2006 up to the years 2009 to 2010, the number of emergency department (ED) visits due to the sleep aids has doubled. In the years 2005-2006, the report shows that there were 21,824 ED visits due to these drugs. By the years 2009-2010, that number had nearly doubled to 42,274 ED visits due to overmedication of these drugs.

For those who have never heard of Zolpidem, the study explained, “Zolpidem is a medication approved by the Food and Drug Administration (FDA) for shortterm treatment of insomnia and is the active ingredient in the popular sleep aids Ambien®, Ambien CR®, Edluar®, and Zolpimist.”

The study also reported on the dangers of mixing these drugs with other medications. “Researchers previously found that use of zolpidem in combination with other pharmaceuticals or alcohol was associated with increased likelihood of being admitted or transferred to the ICU.10 Findings in this report show that almost half of zolpidemrelated ED visits involving overmedication resulted in hospital admission or transfer. More than two thirds of ED visits that resulted in hospital admission or transfer involved other pharmaceuticals, mostly other CNS depressant medications.”

The Medscape article reports that last year the FDA required companies selling this medication to lower their recommended doses by 50% to reduce the reactions people were having. The FDA recomendations went further and stated “…warning that patients who take the sleep medication zolpidem extendedrelease (Ambien CR)—either 6.25 mg or 12.5 mg—should not drive or engage in other activities that require complete mental alertness the day after taking the drug because zolpidem levels can remain high enough the next day to impair these activities.”

An article in the New York Times on July 30, 2014, addressed this same issue. In that article, Dr. Cara Tannenbaum, the geriatrician at the University of Montreal, said, “I’m not comfortable writing a prescription for these medications. I haven’t prescribed a sedative-hypnotic in 15 years.”

Also from the New York Times article, “There’s a constellation of risks that contribute to falls, and medications are clearly part of it,” said Dr. Jerry H. Gurwitz, a geriatrician at the University of Massachusetts Medical School who has studied drug safety in older people. “And high on the list of those medications related to falls and fall-related injuries are sedative-hypnotics.”

Office Hours:

Mon, Wed, Fri: 10:00 am – 5:00 pm
Tue, Thu: 1:00 pm – 7:00 pm
Sat: 9:30 am – 1:00 pm
Sun: CLOSED

Walk-in’s now welcome! To book an appointment at a particular time slot, please click on the following link, https://cihfc.janeapp.com/

Font Resize
Contrast
Call Us Text Us